To the Editor.—
In this column in the past1 I reported two unusual complications of topical fluorouracil therapy—the activation of herpes labialis and the development of telangiectasia. The subsequent course of patient 4 has been interesting.
Report of a Case.—
A 35-year-old healthy woman, in whom infraorbital telangiectasia had developed as a consequence of the chemotherapeutic treatment, had noticed gradual fading of this cosmetic defect within three years.Recently, however, another case of herpes labialis, proved by cell culture, was diagnosed in a 64-year-old healthy woman who had been examined at the University of Maryland Hospital, Baltimore, three days after she completed a seven-day course with 5% fluorouracil cream that was applied three times daily. The topical fluorouracil therapy had produced considerable erythema and edema in the area later affected by the viral disease. Cultures that were positive for herpes simplex virus were obtained in HeLa cells for vesicle
Burnett JW. Further Observations on Two Unusual Complications of Topical Fluorouracil Therapy. Arch Dermatol. 1982;118(2):74. doi:10.1001/archderm.1982.01650140006006